Discussions By Condition: I cannot get a diagnosis.

Could Lexapro + St. John's Wort be to blame?

Posted In: I cannot get a diagnosis. 5 Replies
  • Posted By: lithmire
  • July 26, 2008
  • 02:08 AM

I took a 10mg dose of Lexapro on the 21st (it is now the 25th). 3 hours after the dose I began experiencing many side effects including dry mouth, shivering, dry heaving, complete loss of appetite, inability to sleep and more. I'm still experiencing these symptoms, combined with anxiety attacks (I've never had issues with anxiety in the past).
I was taking St. John's Wort (900mg) prior to being given Lexapro by my doctor, but had discontinued the supplement about 1 week before. Could they still be interacting? I'm afraid it may be serotonin syndrome or a similar issue.

Reply Flag this Discussion

5 Replies:

  • I am going to give you the like to a good website about St. John's Wort. It does state you should work yourself off from it over a month's time instead of a week. However it also says that it depends on the true amount of hypericin you take per day. Depends on the purity of what you were taking. Thus if real pure yes you could trigger problems. But maybe not. Did you tell your doctor about the St. John's Wort? It kind of appears you are having problems, but am not doc. Can they take blood test to check your levels? Here is link: http://www.doctormurray.com/articles/worteditorial.htm
    Abbydoodle 138 Replies Flag this Response
  • i was hospitalized at one point with what they thought was serotonin syndrome (turned out my symptoms were all just due to another medical problem i have..but the doctor didnt realise that at the time). i know my symptoms which were confused with serotinin syndrome by the doctors.. were completely different to the ones you have there.. i had light sensitivity, abnormal pupils, brain like over load, mental confusion and aggitation..and neuro symptoms eg hyper-reflexia, and tremors happening. All serotonin syndrome symptoms Most doctors will tell one to stop taking St John Wort.. at least 2 weeks before taking SSRI drugs... but on the other hand i read a well known book written by a doctor (a psychristrist) who has treated 1500+ patients with St John Wort (he's anti SSRI drugs) and says not to worry about them interacting and that one can jump from one to the other without bad effects and that one dont need to wait. He's never had one of his patients get a bad interaction from the two. Sounds like side effects of the Lexapro to me (not serotonin syndrome). If it is serotonin syndrome.. they say that stopping the drugs causing the issue for 24 hrs will resolve it.
    taniaaust1 2267 Replies Flag this Response
  • Thanks for your replies! Your information has been so wonderful.I seem to be feeling a lot better except for a whole lot of fatigue, some weird mucus-y poop and a little nausea. I managed to sleep on my own for a whole 7 hours last night.
    lithmire 1 Replies Flag this Response
  • Please read side effects of lexapro on www.drugs.com and make sure you are aware of all side effects and discontinuation symptoms. This drug is STRONG and if you miss a dose just by an hour or two you can have nasty side effects. Don't ever just stop taking or miss a dose. Don't let your prescription run out - refill it so you will be able to take this drug uninterupted. If your loss of appetite and shivering continues, tell your doc and you may need to discontinue. Best wishesDOM
    acuann 3080 Replies Flag this Response
  • Yes there is an interaction. Try here: http://www.nlm.nih.gov/medlineplus/ency/article/007272.htm
    aquila 1263 Replies Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.